Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 44, NWS Gaylord, MI

July 5, 1997Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 5, 1997, 1:47 PM EDT for Chippewa County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1997, 1:47 PM EDT (17:47 UTC)
Expired
Jul 5, 1997, 2:20 PM EDT
In force
33 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Chippewa County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 051746 RRA
SVRAPN
MIC033-MIZ511-512-051820-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
147 PM EDT SAT JUL 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN CHIPPEWA COUNTY - EAST UPPER MICHIGAN

* UNTIL 220 PM EDT
 
* SOME LOCATIONS AFFECTED
    TAHQUAMENON FALLS
    SHEEPHEAD LAKE

* AT 145 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  TAHQUAMENON FALLS. MOVEMENT WAS TO THE NORTHEAST AT 30 MPH.

* THE STORM WILL BE OVER WHITEFISH BAY BY 205 PM EDT  .

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!

KOPSKFY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:11 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 10:11 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1011 AM EDT SAT JUL 5 1997

RIDGING CONTINUES TO BUILD INTO THE GREAT LAKES THIS MORNING. LASTEST
SAT LOOP AND CURRENT OBS INDICATED ONLY A FEW CU AND CI ACROSS THE
CWA...WITH A THICKER AREA OF CI MOVING E INTO WRN UPR MI IN ADVANCE OF A
TROF CURRENTLY OVER THE UPPER MISSISSIPPI VALLEY. CU SCHEME ON GRIDDED
DATA PROVIDES LITTLE IN THE WAY OF CU DEVELOPMENT THIS AFTERNOON.

GOING CLOUD FORECAST FOR MOSTLY SUNNY WITH INCREASING HIGH CLOUDS LATE
IN ERN UPR MI IS DOING FINE....NO CHANGES NECESSARY FOR NOW. TEMP
FORECAST IS ALSO DOING WELL. CURRENT TEMPS ARE IN THE LOWER 60S IN ERN
UPR MI AND IN THE MID TO UPPER 60S IN NRN LOWER MI. 12Z SOUNDINGS FROM
APX AND GRB INDICATE A HIGH IN THE MID TO UPPER 70S...RIGHT IN LINE
WITH GOING TREND AND FORECAST. NO CHANGES NEEDED.

KOPSKY

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.